Alert archive / California / Flash Flood Warnings in 2023
Flash Flood Warning 7, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at Jun 7, 2023, 2:32 PM PDT for Lassen County, Plumas County, California. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 7, 2023, 2:32 PM PDT (21:32 UTC)
- Expired
- Jun 7, 2023, 4:30 PM PDT
- In force
- 118 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lassen County, CA, Plumas County, CA
The radar
The Beale AFB radar (KBBX), 101 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.5 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -252 J/kg
- Mixed-layer LCL
- 1456 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
526
WGUS55 KREV 072132
FFWREV
CAC035-063-072330-
/O.NEW.KREV.FF.W.0007.230607T2132Z-230607T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
232 PM PDT Wed Jun 7 2023
The National Weather Service in Reno has issued a
* Flash Flood Warning for...
The Dixie Burn Scar in...
West Central Lassen County in northern California...
Plumas County in northern California...
* Until 430 PM PDT.
* At 232 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain over the Dixie Burn Scar. Between 0.5 and 1 inch of
rain has fallen. Flash flooding is ongoing or expected to begin
shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Dixie burn scar. The debris flow can consist of
rock, mud, vegetation and other loose materials.
HAZARD...Flash flooding caused by thunderstorms in and around
the Dixie Burn Scar.
SOURCE...Radar.
IMPACT...Flooding of areas in and around the Dixie Burn Scar.
* Some locations that will experience flash flooding include...
Westwood, Mountain Meadows Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning for a recent burn area means that flooding
and/or debris flows are imminent or occurring. Residents living in
or immediately downstream should take immediate precautions to
protect life. Quickly move away from the burn area only if it is
safe to do so, otherwise shelter in place and move to a second story
or the highest location in your home to stay out of the path of
fast-moving water and debris flows.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 4026 12106 4035 12094 4033 12079 4023 12075
4016 12087 4020 12089 4019 12089 4019 12093
4021 12093 4021 12095 4022 12095 4022 12100
4023 12100 4023 12104 4026 12104
FLASH FLOOD...RADAR INDICATED
$$
HRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 2:11 PM PDT, 21 minutes earlier.
Area forecast discussion, Jun 7, 2:11 PM PDT, 21 minutes before
Area Forecast Discussion National Weather Service Reno NV 211 PM PDT Wed Jun 7 2023 .SYNOPSIS... Scattered thunderstorms, some strong to severe, expected this afternoon and will be capable of strong wind gusts, small hail, and heavy rainfall. Daily chance of showers and storms stick around through the weekend with an elevated flash flood risk Thursday and Friday. Unsettled weather and mild temperatures are favored well into the following week. && .DISCUSSION... A few showers and a couple thunderstorms have developed in the last few hours per latest radar observations, although coverage is much more discrete compared to this time yesterday. Quite impressive vertical growth is noted by looking out the window towards the Sierra as isolated thunderstorms have formed over the higher terrain in Plumas, Sierra, and Mono counties and are drifting westward. 20Z mesoanalysis drapes 1000 J/kg of MUCAPE north of US-50 with pockets of greater instability (up to 1500 J/kg) in the Sierra. A couple notable agitated cumulus fields are evident on latest satellite observations, one from Lassen County to N Washoe County and the other spreading into Churchill and Pershing counties. A well-mixed lower atmosphere has provided a favorable environment for strong outflow winds for these areas, characterized by DCAPE values of 1000-1200 J/kg from the Basin and Range towards northeast California. This will be the focus for potential low-end severe gusts and hail as storms mature and propagate into this environment later in the afternoon. A belt of stronger easterly flow aloft will begin to overspread the eastern Sierra/NE California in the early evening, which may help better organize storms and briefly increase severe potential for this area. Convective activity will linger into the evening before winding down around 6-7 PM PDT. CAMs hint at some nocturnal convection between 9 PM and 12 AM PDT, so don't be caught off guard by a few rumbles of thunder and brief downpours tonight. The primary synoptic feature in the near-term continues to be a slow- moving upper cyclone, which is now centered over central California approximately 200 miles south of REV per latest moisture channel imagery. In the next few days, this low pressure system will finally dislodge as it gradually weakens and lifts towards the central Great Basin. This will decouple favorable diffluent flow from the region, replacing the upper wind field with much lighter, less organized winds aloft. Meanwhile, moisture quality will improve Thursday, most notably across western Nevada, as regional PWATs increase to 0.5" to locally 0.8" by late morning. Combine ample moisture with seasonably intense June heating to achieve MUCAPE approaching 1000-1200 J/kg with the greatest instability axis aligned with the Sierra and northeast California. These ingredients will promote scattered thunderstorms Thursday afternoon, favoring the 12 PM-6 PM PDT timeframe according to Hi- Res ensembles. While some sub-severe wind gusts and small hail is possible with the stronger storms, the main concern will be flash flooding owing to an increase in moisture availability and weak steering winds in the cloud-bearing layer. Saturated soils from weeks of daily rainfall will only exacerbate this concern, especially for any storm that can anchor over burn scars. Flash flooding concerns will carry-over into Friday, though subtle height rises and weak subsidence appears to slightly limit thunderstorm chances/coverage. Blended guidance paints a 20-40% chance of thunderstorms for Friday afternoon, mainly for the eastern Sierra and northeast California/N Washoe County. While these areas are seemingly at greatest risk, flash flooding concerns will accompany any developing thunderstorm Friday afternoon. Remarkably, another compact upper cyclone will take almost the same exact trajectory as its predecessor this weekend into early next week. As such, confidence is fairly high on widespread shower and thunderstorm activity Saturday into early next week. Fortunately, western troughing will also maintain near to slightly below average temperatures into the foreseeable future. There has been a rather consistent signal among ensemble members for a bit warmer and drier weather late next week and beyond, but at this range out I'd take it with the tiniest grain of salt. -Salas && .AVIATION... * Showers and thunderstorms are expected again this evening, with the highest chances (50-70% at any given location) through northeast California and far northern Nevada near/north of Interstate 80. Elsewhere, there's a 15-30% chance of a storm impacting the area. Showers and thunderstorms will bring periods of MVFR to IFR and lowered CIGS/VIS along with mountain obscurations. * Thunderstorms will be possible through 04z Thursday. The strongest storms are likely before 02z Thursday, with hail, localized heavy rain, and erratic wind gusts up to 50 kts (greater than 50 kts near severe thunderstorms). Winds have the potential to generate low-level wind shear and loft dust, which could reduce visibility even further. * Through the end of the week and this weekend, thunderstorm chances will continue, with a higher chance for heavy rain and mountain obscurations Thursday through Saturday with a lowered wind threat, with erratic gusts to 35 kts. * Apart from that, there is a 60% chance of fog developing in the Martis Valley and at TRK from 11z-15z each morning with clear skies and moistened low levels from any rainfall that occurs the day before. -Johnston && .HYDROLOGY... * Prolonged moderate flooding will persist along the East Fork and Mainstem of the Walker River, with very high flows and near bankfull conditions along the West Fork of the Walker River. High flows will continue along the West Fork of the Carson River below Woodfords. Minor flooding is ongoing along the lower Humboldt at Imlay as the snowmelt flood wave makes its way slowly downstream. Flows at Imlay are expected to rise gradually through the week, but remain in minor flood stage. * Creeks and streams areawide will continue to run high, cold, and fast; with some potentially out of banks especially throughout portions of Mono County. As a result, banks may be unstable and any debris can send flows into unexpected areas, so take caution near waterway edges. * The wild card will continue to be thunderstorm chances and coverage, which remain elevated today through the weekend for the Sierra, northeast CA, and western NV. Slower storm motions Thursday and through the weekend will likely elevate flash flood potential as storms will remain capable of heavy rainfall. Cloud coverage from thunderstorms will help slow the diurnally driven snowmelt. -Bardsley/Salas && .REV Watches/Warnings/Advisories... NV...None. CA...None. &&
In the hours before
Special weather statement, Jun 7, 1:15 PM PDT, 1 hour 17 minutes before
Special Weather Statement National Weather Service RENO NV 115 PM PDT Wed Jun 7 2023 CAZ070>073-NVZ001>005-081200- Surprise Valley California-Lassen-Eastern Plumas- Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County- Mineral and Southern Lyon Counties-Greater Reno-Carson City- Minden Area-Western Nevada Basin and Range including Pyramid Lake- Northern Washoe County- Including the cities of Cedarville, Eagleville, Fort Bidwell, Portola, Susanville, Westwood, Sierraville, Loyalton, South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport, Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington, Smith Valley, Mina, Schurz, Stateline, Glenbrook, Incline Village, Sparks, Verdi, Gardnerville, Virginia City, Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire, and Gerlach 115 PM PDT Wed Jun 7 2023 ...SHOWERS AND THUNDERSTORMS CONTINUE INTO THE WEEKEND... * Thunderstorms could be strong to severe this afternoon and evening, with winds exceeding 50 mph and hail exceeding half an inch. Localized heavy rainfall, frequent lightning, and isolated blowing dust are possible, especially over the west-Central Nevada Basin and Range. * Thursday through Sunday, the threat transitions into a heavy rain and flash flood risk, with slow storm motions and increased moisture present. There is moderate chance for widespread showers and thunderstorms this weekend. * If you are outdoors this week, have a storm safety plan. Make sure to have a way to seek shelter within a sturdy building in case a thunderstorm forms nearby. If you do not have access to a sturdy building, a hard-topped vehicle with the windows rolled up is a good option for protection from lightning. Complete outdoor activities in the morning before afternoon and evening thunderstorms develop. * Cold and fast flows will continue on area streams and rivers. Avoid recreating near fast-flowing waterways. Afternoon and evening thunderstorms could generate flash floods, especially near recent burn scars. If a nearby stream rises quickly or the water becomes turbid with mud or debris, get to higher ground immediately. http://weather.gov/reno
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 6:23 PM PDT | Special Weather Statement | REV | Lassen | 52 min |
Nearby
Flash Flood Warnings in California, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.